Wyoming, 2018

Hail in Wyoming, July 15, 2018

July 15, 2018 · NWS RIW · 1 event in 1 county or zone

A thunderstorm developed in the Lee of the Bighorn range and become stronger as it moved across Johnson County. Along Interstate 90 east of Buffalo, the public reported penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm developed in the Lee of the Bighorn range and become stronger as it moved across Johnson County. Along Interstate 90 east of Buffalo, the public reported penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 15, 2:48 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 15, 2:48 PM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
348 PM MDT Sun Jul 15 2018

.SHORT TERM...This evening through Wednesday

Low level moisture rather high but instability marginal.  Best threat
for showers and thunderstorms over the higher mountains, along the
Continental Divide and across the north. Relative humidity will be
favorable through Monday as low level moisture remains with north
to northeast surface winds across much of the area, with west flow
aloft surfacing over the higher mountains. Warming on Tuesday will
also increase instability with more showers and thunderstorms,
again most numerous over the mountain areas. Drying will occur on
Wednesday as warming continues and low level moisture decreases.

.LONG TERM...Wednesday night through Sunday night

Forecast trends of drier weather from last night continue today.
Wednesday through Friday will be punctuated by the rebuilding high
over the Four Corners, but will now be more east-west orientated.
This will be due in part to a somewhat zonal pattern over the
northern parts of the CONUS, that will develop and deepen a
longwave trough over the Midwest. Moisture and thunderstorms will
mainly stay to the south through Saturday. Isolated afternoon
thunderstorms will be possible Friday across western portions. By
Saturday, the ridge axis will build over the High Plains and allow
for a more southwest flow. Widely scattered thunderstorms will
occur over the mountains and western portions. The ridge will also
slow the progression of the cold front, passing through the area
Sunday afternoon. Isolated to widely scattered afternoon
thunderstorms will be more prevalent east of the Divide. Forecast
trends continue to keep temperatures hot, but not record-breaking.
Fire weather conditions will be near-critical through the period,
as RH values drop into the lower to middle teens over central and
southern portions. Gusty winds will be in place across the south
and the Wind Corridor Wednesday and Thursday afternoon.

&&

.AVIATION...For the 00Z TAFS through 00Z Tuesday
Issued at 341 PM MDT Sun Jul 15 2018

Isolated thunderstorms will continue to develop along the east
slopes of the Continental Divide and move off into the central
basins through 02z Mon, in the vicinity of KCOD, KWRL, KRIW, and
KLND. Most of this activity will dissipate with sunset Sunday
evening. Clearing skies again tonight, with clouds reentering
northwest portions vicinity KJAC after 12z Mon. Scattered showers
and thunderstorms will develop over the northern mountains after
18z Mon, before impacting areas along and north of a KCOD-KCPR
line. Some of these storms will be strong to severe, especially as
they approach KCPR. Isolated storms will be possible elsewhere,
with increasing chances for showers after 00z Tue.

&&

.FIRE WEATHER...

Low level moisture rather high but instability marginal.  Best threat
for showers and thunderstorms over the higher mountains, along the
Continental Divide and across the north. Relative humidity will be
favorable through Monday as low level moisture remains with north
to northeast surface winds across much of the area, with west flow
aloft surfacing over the higher mountains. Warming on Tuesday will
also increase instability with more showers and thunderstorms,
again most numerous over the mountain areas. Drying will occur on
Wednesday as warming continues and low level moisture decreases.
Mixing heights and transport winds will combine to produce
excellent smoke dispersal in the afternoons and early evening
hours.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM...LaVoie
AVIATION...LaVoie
FIRE WEATHER...Baker
Hazardous weather outlook, Jul 15, 1:25 AM MST, 17 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
225 AM MDT Sun Jul 15 2018

WYZ001>020-022>030-161200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
225 AM MDT Sun Jul 15 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated afternoon and evening thunderstorms possible East of the
Divide.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday...Isolated to locally scattered thunderstorms late day and
evening in central and northern Wyoming. Some storms could be
strong to possibly severe.

Tuesday...Isolated to locally scattered thunderstorms; especially
in the northern half of the state.

Friday and Saturday...Isolated late day thunderstorms possible in
and near the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts over 45 mph and
heavy rainfall. Thank you.

In the hours before

Special weather statement, Jul 15, 4:44 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
544 PM MDT SUN JUL 15 2018

WYZ003-005>007-160030-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Cody
Foothills-Southwest Big Horn Basin-
544 PM MDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS...WEST
CENTRAL WASHAKIE AND SOUTHEASTERN PARK COUNTIES UNTIL 630 PM MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meeteetse, moving southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Hot
Springs...west central Washakie and southeastern Park Counties,
including the following locations... Badlands Overlook and Grass
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4405 10833 4380 10847 4399 10897 4400 10897
      4400 10899 4417 10889
TIME...MOT...LOC 2343Z 293DEG 30KT 4406 10885

Meunier
Special weather statement, Jul 15, 5:11 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
611 PM MDT SUN JUL 15 2018

WYZ011-160045-
Southeast Johnson County-
611 PM MDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 645
PM MDT...

At 610 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Mayoworth, or 19 miles south of Buffalo, moving
southeast at 15 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of central Johnson
County.

This includes Interstate 25 between mile markers 270 and 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4383 10647 4403 10680 4404 10680 4417 10671
      4417 10669 4407 10629
TIME...MOT...LOC 0010Z 297DEG 13KT 4406 10668

Meunier
Special weather statement, Jul 15, 5:41 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
641 PM MDT SUN JUL 15 2018

WYZ011-160130-
Southeast Johnson County-
641 PM MDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
730 PM MDT...

At 640 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Mayoworth, or 18 miles north of Kaycee, moving
southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fort Reno Historical Site around 720 PM MDT.

Other locations impacted by this storm include Sussex.

This includes Interstate 25 between mile markers 268 and 272.

LAT...LON 4393 10669 4407 10656 4384 10601 4362 10622
TIME...MOT...LOC 0040Z 305DEG 23KT 4396 10656

Meunier
Local storm report, Jul 15, 5:52 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
652 PM MDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     SLEET            BUFFALO                 44.34N 106.72W
07/15/2018  E0.00 INCH       JOHNSON            WY   TRAINED SPOTTER

            THUNDERSTORM BUT NOT REALLY HAIL, MORE LIKE SLEET

0644 PM     HAIL             BUFFALO                 44.34N 106.72W
07/15/2018  E0.50 INCH       JOHNSON            WY   TRAINED SPOTTER

            1/2 INCH HAIL AND MODERATE RAIN FOR 2-3 MINUTES

&&

GSWANSON
Special weather statement, Jul 15, 5:54 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
654 PM MDT SUN JUL 15 2018

WYZ010-011-160130-
Southeast Johnson County-Northeast Johnson County-
654 PM MDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL
730 PM MDT...

At 653 PM MDT, Doppler radar was tracking a strong thunderstorm near
Powder River Rest Area, or 23 miles southeast of Buffalo, moving east
at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Powder River Rest Area around 705 PM MDT.

This includes Interstate 90 between mile markers 74 and 95.

LAT...LON 4408 10636 4425 10642 4436 10602 4417 10602
      4417 10601 4412 10601
TIME...MOT...LOC 0053Z 254DEG 31KT 4419 10629

Hattings
Special weather statement, Jul 15, 6:00 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
700 PM MDT SUN JUL 15 2018

WYZ010-011-160145-
Southeast Johnson County-Northeast Johnson County-
700 PM MDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 745 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm over
Buffalo, moving southeast at 20 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of north central
Johnson County, including the following locations... Buffalo Johnson
County Airport and Johnson County Fairgrounds.

This includes the following highways...
 Interstate 25 between mile markers 285 and 299.
 Interstate 90 between mile markers 55 and 75.

LAT...LON 4407 10653 4425 10681 4426 10680 4428 10682
      4430 10682 4430 10681 4429 10679 4430 10677
      4432 10677 4433 10678 4442 10670 4424 10639
TIME...MOT...LOC 0100Z 304DEG 15KT 4431 10669

Meunier

The radar

The Riverton/Lander radar (KRIW), 224 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
July 15, 6:27 PM MST to 6:33 PM MST
Where
Johnson County, 28 mi ESE of Buffalo
Measured
0.75 in hail
Reported by
Public
Coordinates
44.195, -106.177

The public reported nickel size hail along Interstate 90 to the east of Buffalo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758425.